- With Mayo Clinic diabetes educators
Nancy Klobassa Davidson, R.N., and Peggy Moreland, R.N.read biographyclose window
Nancy Klobassa Davidson, R.N., and Peggy Moreland, R.N.Nancy Klobassa Davidson and Peggy Moreland
Nancy Klobassa Davidson, R.N., B.S.N, C.D.E
Nancy Klobassa Davidson is a registered nurse who has worked in diabetes education for 17 years. She is a certified diabetes educator (C.D.E.) and is currently in graduate school working on a Master of Science in nursing (M.S.N.) and health care education.
Nancy works with adults who have type 1, type 2 and other forms of diabetes. Nancy is coordinator of the Diabetes Unit's intensive insulin therapy program within the Division of Endocrinology, Diabetes, Metabolism, & Nutrition at Mayo Clinic in Rochester, Minn. Nancy has worked extensively with insulin pump therapy and continuous interstitial glucose sensing.
Peggy Moreland, R.N., M.S.N.
Peggy Moreland is a certified diabetes educator (C.D.E.) in the Division of Endocrinology, Diabetes, Metabolism, & Nutrition at Mayo Clinic in Rochester, Minn.
Peggy graduated with a Master of Science in Nursing and Health Care Education from the University of Phoenix and is a member of the American Association of Diabetes Educators and the American Diabetes Association. A certified diabetes educator (C.D.E.), Peggy enjoys working with patients to set and achieve diabetes self-management goals.
- Managing diabetes in the winter
Dec. 3, 2013
- Diabetes after pancreatectomy
Oct. 24, 2013
- Diabetes: Take baby steps toward healthy lifestyle changes
Oct. 11, 2013
- Diabetes and weight loss: Tips for success
Sept. 26, 2013
- Balancing insulin, medication and exercise
Sept. 13, 2013
Living with diabetes blog
Feb. 11, 2011
By Nancy Klobassa Davidson, R.N., and Peggy Moreland, R.N.
My husband and I recently went on a road trip to Arizona for our son's wedding, and our van broke down. Fortunately, there was a motel and repairman nearby. We settled in at the motel and went through the routine of getting ready for bed. My husband — who takes two types of insulin — suddenly said, "I feel like I'm going to pass out." I immediately went into "nurse mode" and checked his pulse.
Next, I glanced at the bedside table and saw a bottle of NovoLog insulin and a used syringe. I picked up the vial and asked if he'd just given himself that insulin, and he said he had. I realized he'd accidentally given himself NovoLog — his rapid-acting insulin — instead of Lantus — the slowly released insulin. We tested his blood sugar and it was 40 mg/dl (2.2 mmol/L). We spent the next 4 hours giving him simple carbohydrates and testing his blood sugar every 10 to 15 minutes.
For many people with diabetes, injecting two types of insulin is a daily requirement. As diabetes educators, we suspect that taking the wrong insulin happens more often than is reported. Giving yourself your injections can become so much a part of your routine that you can do it without thinking — which can lead to errors. My husband learned this lesson about insulin safety the hard way. He was distracted, thinking about the van repairs we needed to get back on the road.
To increase insulin safety and avoid taking the wrong insulin:
- Pause, and double-check that you're taking the correct insulin.
- Use a syringe for your long-acting insulin and an insulin pen for your short-acting insulin.
- Label insulin vials or pens with different-colored tape, so that you can differentiate between them. For example, use red tape for short-acting insulin and yellow tape for long-acting insulin.
If you accidentally give yourself the wrong insulin:
- Call 911 or your local emergency number.
- Test your blood sugar frequently until help arrives. Eat or drink a fast-acting carbohydrate to maintain a blood sugar within your goal range.
In preparation for such issues, it's a good idea to:
- Always carry a simple sugar source with you, such as glucose tablets, juice, regular soda or hard candy.
- Wear a diabetes medical I.D. bracelet.
- Carry a glucagon kit.
We'd love to hear from readers who've had similar insulin safety experiences.